Thunderstorm Wind, Posey
- When
- June 27, 6:20 PM CST
- Where
- Posey County, 3 mi W of Poseyville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.170, -87.835
Wind gusts estimated to 60 mph were reported by a spotter.
A squall line containing several embedded bow echo structures moved eastward from southern Illinois. These bow echoes moved east-northeast around 45 mph, producing swaths of wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A squall line containing several embedded bow echo structures moved eastward from southern Illinois. These bow echoes moved east-northeast around 45 mph, producing swaths of wind damage. These storms were associated with a 500 mb short wave trough moving east across the mid Mississippi Valley. Sufficient moisture and instability ahead of the line, coupled with strengthening winds aloft, supported forward propagation of the line across southwest Indiana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 27, 4:40 PM CST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 540 PM CDT FRI JUN 27 2008 .UPDATE... UPDATED FORECAST FOR THE ISSUANCE OF SEVERE THUNDERSTORM WATCH 623 FOR AREAS ROUGHLY NORTH OF A KCGI/KPAH/KHOP LINE TIL 03Z. PRIMARY SEVERE WEATHER POTENTIAL APPEARS TO BE ALONG AND NORTH OF KMDH/KOWB LINE...WHERE WIND FIELDS ARE MORE SUPPORTIVE OF STORM ORGANIZATION. INSTABILITY ALSO APPEARS TO BE SOMEWHAT STRONGER IN THOSE AREAS. POPS FOR THE OVERNIGHT HOURS WILL REMAIN QUITE HIGH /50 TO 60 PERCENT/...THOUGH CONVECTIVE INFLOW SHOULD BECOME ELEVATED BY THEN. RAISED QPF FOR THE EVENING HOURS TO ACCOUNT FOR INTENSE CONVECTION DEVELOPING IN NORTHERN ZONES. && .PREVIOUS DISCUSSION /ISSUED 118 PM CDT FRI JUN 27 2008/... GIVEN NEARBY MCV/POTENTIAL FOR DIURNALLY ENHANCED CONVECTION THIS EVENING...THEN OVERNIGHT LATE NIGHT CHANCE COMING IN FROM THE NORTH WITH FRONT...WL COMBINE THE PREVIOUSLY SEPARATED 6 HOUR GRIDS INTO ONE 12 HOUR GRID FOR A NET LOW LIKELY (NORTH) TO HIGH CHANCE (SOUTH) TONIGHT POP. THIS WILL THEN BLEND WELL WITH THE LIKELY CAT POPS WELL NEED FOR SATURDAY AS THE FRONT MOVES INTO A SOUPED UP WARM/JUICY/UNSTABLE ATMOS SATURDAY...WITH SLGT RISK SVR OUTLOOKED ENTIRE REGION FOR FROPA SAT PM/EVENING WHEN BEST POPS WILL EXIST. MODELS SLOWING TREND CONTINUES ON BACKSIDE WITH FRONT DEPARTURE...PREVIOUSLY LOOKED TO BE ENTIRELY GONE BY 06Z...NOW LOOKING LIKE MAYBE ITS STILL MOVING THRU WKY AND EXITING BY 12Z. WE KEPT SUN AM DRY THEN RETAINED/SLIGHTLY EXPANDED A SLGT CHANCE/20 POP FOR THE FAR NE/ERN PTNS FA WITH A LITTLE 2NDARY UPR TROF PASSAGE IN BY THEN DIURNALLY ENHANCED/STEEPENED LAPSE RATES. MIGHT TURN OUT TO BE NOTHING BUT THE NAM DOES PAINT A NARROW CONVECTIVE RIBBON OF QPF ACROSS SWIN/SEIL INTO THE ERN PENNYRILE. AFT SUN WE LOOK POST FRONTALLY COOLED AND DRIED WITH PLEASANT LATE JUNE-EARLY JULY TEMPS IN L-M80S AND U50S-L60S. AROUND MID WEEK THE LONGER RANGE MODELS SUGGEST GRADUALLY RISING HEIGHTS WILL BEGIN TO BUMP TEMPS/HUMIDITIES BACK UP BUT NOT TOO BAD STILL...PERHAPS EDGING CLOSER TO SEASONAL NORMS BY THE END OF THE WEEK. ACCOMPANYING THIS MODIFICATION WILL BE THE ATTENDANT SLGT CHANCE POPS RETURN WHICH WE HAVE GOING NOW FOR NEXT THU-FRI. MOS BLEND OF TEMPS INTO COLLAB PIC LOOKS GOOD SHORT TERM WHILE WE PREFER THE SLIGHTLY COOLER/DRIER GFS BASED MEX MOS WITH THE COLLAB PIC VERSUS THE HPC AS STAND ALONE. && .AVIATION... VFR CONDITIONS ARE EXPECTED OUTSIDE OF THUNDERSTORMS. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA DURING THREE SEPARATE PERIODS THROUGH SATURDAY. THE FIRST WILL BE LATE THIS AFTERNOON THROUGH MUCH OF THE EVENING. SCATTERED THUNDERSTORMS WILL TRY TO DEVELOP SOUTHEASTWARD INTO SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS AFTER 22Z...SOME OF THESE COULD BE STRONG WITH THE POTENTIAL FOR TORRENTIAL RAIN AND SEVERE WIND GUSTS. MOST LOCATIONS WILL BE IMPACTED FOR AN HOUR OR TWO...AS THESE STORMS CONTINUE TO DEVELOP SOUTH AND EAST OVER MUCH OF THE AREA THROUGH THE EVENING. FOR NOW WILL JUST HAVE CB MENTIONED IN THE TAFS. THE SECOND CHANCE IS STRADDLING DAYBREAK...AS AN EAST/WEST BAND OF ELEVATED STORMS DEVELOPS AND SLOWLY WORKS SOUTH AND EAST THROUGH THE AREA. THIS ROUND OF STORMS COULD LAST 3 TO 4 HOURS AT ANY ONE LOCATION. HEAVY RAINFALL AND LIGHTNING WILL BE THE MAIN THREATS EARLY SATURDAY. FOR NOW WILL HAVE VCTS FOR THIS EVENT. THE THIRD WILL BE JUST BEYOND THE 18Z TAF PERIOD. THESE STORMS WILL LIKELY IMPACT AREAS FOR AN HOUR OR LESS SATURDAY AFTERNOON...BUT COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && UPDATE...MY PREVIOUS...HUMPHREY/SPAETH AVIATION...SPAETH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 557 PM CDT FRI JUN 27 2008 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-281100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 557 PM CDT FRI JUN 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WILL CONTINUE THIS EVENING...MAINLY WITHIN A SEVERE THUNDERSTORM WATCH THAT INCLUDES MOST PLACES NORTH OF A CAPE GIRARDEAU MISSOURI TO MADISONVILLE KENTUCKY LINE. WHILE DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY HAZARDS...AN ISOLATED TORNADO CANNOT BE RULED OUT. AFTER MIDNIGHT...THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL WILL DECREASE SIGNIFICANTLY. THE COVERAGE OF THUNDERSTORMS SHOULD REMAIN QUITE HIGH...WITH THE POTENTIAL FOR HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE LIKELY SATURDAY AND SATURDAY NIGHT. THERE IS A SLIGHT RISK THAT SOME OF THE STORMS MAY BECOME SEVERE...ESPECIALLY SATURDAY AFTERNOON AND EVENING AS A COLD FRONT MOVES ACROSS THE REGION. THE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL...IN ADDITION TO LOCALIZED FLOODING FROM VERY HEAVY RAIN. FREQUENT CLOUD-TO-GROUND LIGHTNING WILL ALSO BE A HAZARD. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY OVER PORTIONS OF SOUTHEAST ILLINOIS...SOUTHWEST INDIANA...AND THE PENNYRILE REGION OF WESTERN KENTUCKY...EAST OF THE LAKES. HOWEVER WIDESPREAD SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION HAS BEEN REQUESTED THIS EVENING IN THE SEVERE THUNDERSTORM WATCH AREA. SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE REGION ON SATURDAY...MAINLY IN THE AFTERNOON AND EVENING. MY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
617 PM CDT FRI JUN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM HAIL 2 N MOUNT VERNON 38.35N 88.91W
06/27/2008 E0.88 INCH JEFFERSON IL BROADCAST MEDIA
REPORTED BY WMIX RADIO
&&
MYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
621 PM CDT FRI JUN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM FUNNEL CLOUD 4 ESE MOUNT VERNON 38.30N 88.84W
06/27/2008 JEFFERSON IL TRAINED SPOTTER
ROTATING WALL CLOUD PRODUCED A BRIEF FUNNEL CLOUD.
OBSERVED FROM JUNCTION OF INTERSTATES 64 AND 57 LOOKING
EAST.
&&
MYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
644 PM CDT FRI JUN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 1 N BENTON 38.02N 88.92W
06/27/2008 FRANKLIN IL NWS EMPLOYEE
OFF DUTY NWS METEOROLOGIST REPORTED SEVERAL LARGE TREES
DOWN ON NORTH SIDE OF CITY. ROUTE 37 BLOCKED.
&&
MYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
651 PM CDT FRI JUN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM TORNADO 5 W WAYNE CITY 38.35N 88.68W
06/27/2008 WAYNE IL LAW ENFORCEMENT
ON ILLINOIS ROUTE 15 ABOUT A MILE INSIDE WAYNE
COUNTY...REPORTED BY SHERIFF DEPUTY
&&
MYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
706 PM CDT FRI JUN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG INA 38.15N 88.90W
06/27/2008 JEFFERSON IL NWS EMPLOYEE
GREENHOUSE BLOWN INTO CORNFIELD NEAR REND LAKE COLLEGE.
TIME ESTIMATED BY RADAR.
&&
MYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
710 PM CDT FRI JUN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM TSTM WND GST 7 W MOUNT CARMEL 38.42N 87.90W
06/27/2008 E70 MPH WABASH IL TRAINED SPOTTER
WIND SPEED ESTIMATED BY SPOTTERS AND RELAYED THROUGH
EMERGENCY MANAGEMENT.
&&
MYThe Evansville,IN radar (KVWX), 14 km away, was scanning. The volume nearest the first event began at 00:19 UTC.
3 thunderstorm wind, 2 funnel cloud, 1 heavy rain. Local standard time, as filed.
Wind gusts estimated to 60 mph were reported by a spotter.
At least two spotters in Evansville estimated wind gusts to 60 mph. The peak wind gust measured at the Evansville airport was 54 mph. The winds were accompanied by a rolling shelf cloud.
A spotter estimated wind gusts to 60 mph. No damage was reported.
Four to five inches of water covered Route 62 at the intersection with U.S. Highway 41.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102244, 102245, 102246, 102247, 102248, 102249.